Bilateral mycotic axillary artery false aneurysms in an intravenous drug user: unsuspected broken needle-tips pose a risk to the treating personnel

Walker, Philip J., White, Geoffrey H., Harris, John P., Alle, Kathryn M. and May, James (1992) Bilateral mycotic axillary artery false aneurysms in an intravenous drug user: unsuspected broken needle-tips pose a risk to the treating personnel. European Journal of Vascular Surgery, 6 4: 434-437. doi:10.1016/S0950-821X(05)80295-6


Author Walker, Philip J.
White, Geoffrey H.
Harris, John P.
Alle, Kathryn M.
May, James
Title Bilateral mycotic axillary artery false aneurysms in an intravenous drug user: unsuspected broken needle-tips pose a risk to the treating personnel
Journal name European Journal of Vascular Surgery   Check publisher's open access policy
ISSN 0950-821X
1876-472X
Publication date 1992-07
Sub-type Article (original research)
DOI 10.1016/S0950-821X(05)80295-6
Volume 6
Issue 4
Start page 434
End page 437
Total pages 4
Place of publication Oxford, United Kingdom
Publisher Elsevier
Language eng
Abstract Mycotic false aneurysms due to local arterial injury from attempted intravenous injections in drug addicts are increasing in frequency. The high incidence of HIV and hepatitis B virus in parenteral drug users may present a considerable risk to the treating personnel. This paper reports the unsuspected presence of broken needle-tips in the subcutaneous tissues of an intravenous drug abuser, in association with bilateral mycotic aneurysms of the axillary arteries. Broken needle-tips have the potential to cause needlestick injury to the operating team and the nursing staff, with the associated risk of transmission of HIV and hepatitis B virus infection. The presence of broken needle-tips should be suspected in drug users presenting with false aneunysms associated with local arterial injection injury and a specific history of needle breakage should be sought. Preoperative plain radiographs should be performed of the planned operative field to exclude the presence of such needle-tips. Any soft tissue swelling in the vicinity of a major artery in an intravenous drug abuser should be suspected of being a false anenrysm until proven otherwise and should prompt immediate referral to a vascular surgeon for investigation and management.
Keyword Needlestick injury
Intravenous drug user
Mycotic false aneurysm
HIV
Hepatitis B
Q-Index Code C1
Q-Index Status Provisional Code
Institutional Status Non-UQ

Document type: Journal Article
Sub-type: Article (original research)
Collection: School of Medicine Publications
 
Versions
Version Filter Type
Citation counts: TR Web of Science Citation Count  Cited 11 times in Thomson Reuters Web of Science Article | Citations
Scopus Citation Count Cited 9 times in Scopus Article | Citations
Google Scholar Search Google Scholar
Created: Tue, 07 Dec 2010, 10:03:33 EST